PORTLAND, Ore. Methadone is a possible cause of sudden cardiac death even when it isnt overdosed but is taken at therapeutic levels primarily for relief of chronic pain or drug addiction withdrawal, a new study by Oregon Health & Science University researchers suggests.
The studys findings, described in the January 2008 issue of The American Journal of Medicine, are based on an evaluation of all sudden cardiac deaths in the greater Portland, Ore., metropolitan area between 2002 and 2006 where detailed autopsies were performed.
The analysis was based on a comparison of two case groups. One group consisted of 22 sudden cardiac deaths in which toxicology screens turned up 1 milligram or less of methadone defined as a therapeutic level. These cases were compared with a second group of 106 cases where no evidence of methadone was found. Seventeen of the first case group of 22 or 77 percent had no significant cardiac abnormalities, while five had evidence of significant coronary artery disease. By contrast, 60 percent of the case group where no methadone was present had identifiable evidence of cardiac disease or structural abnormalities, all of which are established potential causes of sudden cardiac death.
The unexpectedly high proportion of otherwise unexplained sudden deaths in the therapeutic methadone group points to a significant contribution of this drug toward the occurrence of sudden cardiac death among these patients, said Sumeet Chugh, M.D., lead investigator, director of OHSUs Cardiac Arrhythmia Center, and associate professor of cardiovascular medicine in the OHSU School of Medicine.
The findings lend support to a growing body of individual case reports linking methadone to a rare ventricular arrhythmia, known as torsade de pointes, which can degenerate into ventricular fibrillation leading to sudden death in the absence of medical intervention.
The studys authors conceded that they could not rule out the
|Contact: Harry Lenhart|
Oregon Health & Science University